Alabama, 2001

Flash Flooding in Alabama, March 3, 2001

March 3, 2001 · NWS MOB · 2 events in 2 counties and zones

Heavy rains across the counties caused many secondary roads to washout. Several of the roads were closed throughout the day due to high water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains across the counties caused many secondary roads to washout. Several of the roads were closed throughout the day due to high water. Radar estimated three to five inches of rain fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 2, 10:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 2, 10:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION...
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CST FRI MAR 2 2001

WILL ISSUE BRAND NEW FLASH FLOOD WATCH BY 11 PM CST...TO REPLACE
CURRENT FFA.  THE NEW WATCH WILL BE VALID THROUGH MIDNIGHT SUNDAY
AND WILL INCLUDE ALL OF OUR INTERIOR SOUTHEAST MISSISSIPPI COS AND
THE NW PORTION OF THE INTERIOR SW ALABAMA COS.  LATEST RADAR
PCPN ESTIMATES INDICATE THAT GROUNDS ARE ALREADY VERY SATURATED AND
ANY CONVECTIVE ELEMENTS ADVECTING SW-NE OVER THE SAME AREAS AGAIN
THROUGH SATURDAY WILL ONLY AID THE PROBLEM.  LATEST PEAK AT WS_ETA
AND 18Z NCEP ETA HINTS AT ANOTHER 1-3 INCHES WITH HIER AMOUNTS
LOCALLY.  LOOKS REASONABLE GIVEN THE SYNOPTIC POSITIONING OF
UPSTREAM FEATURES\PROCESSES THAT ARE COMING TOGETHER TO GENERATE
HEAVY PCPN.

UPDATED HAZARDOUS WX OUTLOOK ...AND ZONES WILL COME SOON AFTER
ISSUANCE OF NEW FLASH FLOOD WATCH.  MENTION OF SCATTERED SEVERE
STORMS ALSO NOTED FROM MIDDAY SATURDAY UNTIL PASSAGE OF COLD FRONT.

23/MEDLIN

.MOB...
AL...FLASH FLOOD WATCH ALZ039-051>055 UNTIL MIDNIGHT SUNDAY.
FL...NONE.
MS...FLASH FLOOD WATCH MSZ067-075>076-078>079 UNTIL MIDNIGHT SUNDAY.

<

In the hours before

Special weather statement, Mar 2, 9:45 PM CST, 4 hours 45 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-040300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
945 PM CST FRI MAR 2 2001

...A STRONG LOW PRESSURE SYSTEM WILL FORM IN THE GULF OF MEXICO AND
APPROACH OUR REGION OVERNIGHT CONTINUING THE THREAT OF SEVERE
WEATHER AND FLOODING THROUGH LATE SATURDAY...

A VIGOROUS UPPER AIR STORM SYSTEM CURRENTLY MOVING ACROSS OLD MEXICO
WILL AID THE DEVELOPMENT OF A STRONG SURFACE LOW PRESSURE SYSTEM IN
THE SOUTHWEST GULF OF MEXICO TONIGHT.  THE LOW PRESSURE SYSTEM IS
EXPECTED TO TRACK NORTH-NORTHEASTWARD OVERNIGHT TO BE LOCATED
SOMEWHERE OVER LOUISIANA BY SUNRISE.  THE STORM SYSTEM WILL THEN
CONTINUE DEVELOPING THROUGHOUT THE DAY ON SATURDAY AS IT TRACKS INTO
CENTRAL MISSISSIPPI BY SUNSET.  A TRAILING COLD FRONT IS CURRENTLY
EXPECTED TO MOVE QUICKLY THROUGH THE REGION SATURDAY EVENING
...ENDING THE THREAT OF SEVERE WEATHER AND HEAVY FLOODING RAINS WITH
ITS PASSAGE.

ABUNDANT MOISTURE...STRONG ATMOSPHERIC UPWARD VERTICAL MOTIONS AHEAD
OF THE APPROACHING COLD FRONT AND RECENT HEAVY RAINS OF 3 TO 6
INCHES OVER PORTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA
WILL KEEP THE FLOODING THREAT HIGH THROUGH LATE SATURDAY...AND
POSSIBLY EARLY SUNDAY MORNING.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ON
SATURDAY AS THE GROUND HEATS THROUGHOUT THE DAY AND THE STORM SYSTEM
APPROACHES FROM THE WEST.  UPPER AIR WINDS WILL AID THE POTENTIAL FOR
THE ISOLATED TORNADO DEVELOPMENT...HOWEVER THE PRIMARY THREAT AT
THIS TIME IS BELIEVED TO BE DAMAGING STRAIGHT-LINE WINDS.

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL LIKELY BE
REQUIRED.  OF PARTICULAR INTEREST DUE TO THE DEVELOPING FLOOD
SITUATION...IS TO THOSE EMERGENCY MANAGERS IN WAYNE...PERRY AND
GREENE COUNTIES OF SOUTHEAST MISSISSIPPI AND THOSE ALSO IN CHOCTAW
AND MARENGO COUNTIES OF SOUTHWEST ALABAMA.  OFFICIALS IN THESE AREAS
SHOULD PAY CLOSE ATTENTION TO THE LATEST WEATHER DEVELOPMENTS
THROUGH TONIGHT.

STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE IN MOBILE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The Mobile radar (KMOB), 149 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
March 3, 2:30 AM CST to 6:30 PM CST
Where
Choctaw County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Flash Flood, Marengo

When
March 3, 2:30 AM CST to 6:30 PM CST
Where
Marengo County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235800, 5235801.